Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Gray, ME

June 9, 2004Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2004, 5:07 PM EDT for Grafton County, New Hampshire. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:07 PM EDT (21:07 UTC)
Expired
Jun 9, 2004, 5:45 PM EDT
In force
38 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Grafton County, NH

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:35 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS51 KGYX 092107
SVRGYX
NHC009-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
505 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE 
  THIS INCLUDES THE CITY OF LEBANON

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HANOVER...OR ABOUT 2 MILES NORTHEAST OF
  WHITE RIVER JUNCTION...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER ENFIELD AT 510 PM EDT
  OVER CANAAN AT 515 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NORTHERN NEW HAMPSHIRE.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

LAT...LON 4379 7247 4366 7253 4357 7202 4379 7187

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:27 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:27 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT WED JUN 9 2004

.SHORT TERM...SEVERE TSTM WATCH IN EFFECT THRU 7 PM.  CDFRONT MOVING
INTO WARM MOIST AIR WILL KEEP PRODUCING SHWR/TSTM ACTIVTY INTO THIS
EVENING. THE FRONT WILL ALIGN ITSELF EAST WEST AND WILL CONTINUE TO
BRING SOME SHOWER ACTIVTY TO SOUTHERN NH TONIGHT BEFORE IT MOVES S OF
THE AREA. HIGH PRES NUDGES IN FROM THE NW AND CLEARS THINGS OUT
DURING THU. COOLER TOMORROW WITH TEMPS MAINLY IN THE 60S.

&&

.LONG TERM...
A VERY COOL AND DRY LONG TERM OUTLOOK PERSISTING IN NEW MODEL DATA
WITH HIGH PRESSURE GENERALLY IN CONTROL THROUGH THE WEEKEND. A FEW
COMPLICATING FACTORS NOTED WITH CUTOFF LOW OVER CANADIAN MARITIMES
THE MAIN PROBLEM. MODELS INDICATING A FAIR AMOUNT OF MOISTURE
ROTATING AROUND THIS SYSTEM THURSDAY NIGHT...WHICH ALONG WITH
WINDS...MAY RESULT IN A TRICKY LOW TEMP FORECAST IN NORTHERN ZONES.
MOISTURE CONTINUES TO BACK INTO NORTHERN AND EASTERN ZONES ON
FRIDAY...ALTHOUGH NOT QUITE AS EXTENSIVE AS IN LAST MODEL RUN.

CLOUDS PERSIST OVER THE MOUNTAINS AND EASTERN ZONES ON FRIDAY NIGHT
AS ANTI-CYCLONIC CIRCULATION CONTINUES OVER THE REGION...ALTHOUGH
UPPER LEVEL SYSTEMS BEGINS TO LIFT OUT TO THE NORTHEAST.

CLOUDS ON THE WAY OUT OF NORTHERN AND EASTERN ZONES ON SAT AS
SHORTWAVE RIDGE BUILDS INTO THE REGION FROM THE WEST AND ASSOCIATED
SURFACE HIGH PRESSURE CRESTS OVER THE REGION. TEMPS REBOUND TO
NEAR NORMAL LEVELS ON SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE
PUSHES OFFSHORE AND WARMER AIR BEGINS PUSHING INTO THE REGION FROM
THE WEST.

MODELS SLOWING FRONTAL SYSTEM FOR EARLY NEXT WEEK WITH SURFACE
BOUNDARY ONLY REACHING THE CHICAGO AREA BY 12Z. THIS SHOULD RESULT
IN ONE MORE NICE DAY ON MONDAY. WILL LEAVE CHANCE POPS AS IS IN
CURRENT FORECAST FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.
&&

.MARINE...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Jun 9, 3:26 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT WED JUN 9 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-100925-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
326 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE TODAY AND TONIGHT.
THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD RELAY
REPORTS OF SEVERE WEATHER TO THE NWS AS SOON AS CONDITIONS PERMIT.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER TO TNE NWS OFICE IN GRAY
AT 207-688-3216 DURING REGULAR BUSINESS HOURS... BY EMAIL AT
GYX.SKYWARN@NOAA.GOV... OR BY CONTACTING YOUR LOCAL LAW ENFORCEMENT
AGENCY WITH REPORTS OF LARGE HAIL OR DAMAGING WINDS AND REQUEST THEY
FORWARD THE REPORT TO THE NWS.

In the hours before

Local storm report, Jun 9, 3:00 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     FRYEBURG                44.02N 70.98W
06/09/2004                   OXFORD             ME   COUNTY OFFICIAL

            LIMBS AND WIRES DOWN

0205 PM     TSTM WND DMG     BETHLEHEM               44.28N 71.69W
06/09/2004                   GRAFTON            NH   COUNTY OFFICIAL

            LIMBS AND WIRES DOWN

&&

TEB

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:06 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton24 min
Jun 9, 2:26 PM EDTSevere Thunderstorm WarningGYXCoos49 min
Jun 9, 3:43 PM EDTSpecial Marine WarningGYX32 min
Jun 9, 6:00 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack45 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.